Iloprost - side effects

Hi there, can anyone who has iloprost tell me if the side effects last just while the drug is being administered, or do you keep getting headaches/facial flushing after the 5 days period ? I have been given the oppotunity to have iloprost to help with my painful raynauds. Also the leaflet I was given says its an unlicenced product, what does that mean ? thanks in advance for any help you can give.

9 Replies

oldestnewest
  • Hi, you ask about IIoprost treatment, I had it back in Dec 2011 for ten days, each day I had 6 hourly treatment, can't remember my dose but it was a allday treatment gave me headaches, plus more bt whatever I was given it for never did the trick. I still suffer with long term burning of the right foot, and now the doctors are knowing every little as to what to do. I'm a walk medical case. may be I'm better in my box, then the nhs has to spend little on me in pills, ambulances to london.?? what a left. sorry just my feelings

  • I have Raynauds and Scleroderma and have been having Iloprost infusions for about 12 years. I go into hospital 2 or 3 times a year for 5 days at a time for 12 hour infusions each day. Yes, I do get headaches, facial flushing and feel a bit nauseous (take paracetamol and cyclizine to help cope with this) but once I'm off the infusion all these side effects disappear. Obviously Iloprost isn't a cure but, for me, it helps keep the raynauds a little under control and, somehow, I always feel a little better afterwards. All in the mind - I don't know - but whatever as long as I feel it's helping that's all that matters.

  • Hi

    I have raynauds and scleroderma and have had 2 lots of Iloprost infusions. I too get headaches and feel nauseous while on it but anti sickness medication and paracetamol (stronger meds were available if needed) did help. Once the infusion finishes for the day the side affects do go. Every body tolerates it differently and it wont be until you have tried it will you be able to know what you can tolerate. I feel the benefits out way the side effects.

    Hope it goes well for you.

  • Thank you rosie-girl for asking the question about illoprost, I too have raynauds

    and scleroderma, and was offered illoprost to help, get rid off the ulcers on the tops off my fingers, painful. But i have declined, as i don't like the thoughts of something foreign in my body, also the stay in hospital, I find my patches are working fine at the moment. But of course it only you that can decide.

    Good luck in what you ,do decide to do in the end

  • The faster the rate of the infusion, the more likely you are to have side effects. I have it at a very low rate (1ml/hr) and so don't have the bad headaches I used to have. It takes a bit longer to finish, but I would rather it was that way.

  • Thank you everyone for ure replies, its made me less worried about it all. :)

  • hi Rosie I am getting my first illprost in may I too am nervous but also know that living like this is even worse as I get so many attacks now and my hands really burn when I have an attack I find it helps to be able to give moral support to others and it is also helpful to get feed back from others as for so long I have felt so alone so thank you all .

  • Hi - I had my first five-day infusion in February (six hours a day) and I was really nervous, too.

    Try not to worry as the staff check very carefully to see how well you tolerate the rate of the infusion and they build it up slowly. I could tolerate 30ml per hour, but felt very unwell at 40 (they stopped it very quickly and then started again at a lower rate) so didn't go past 30 again. The nurse told me that patients vary widely in what they can tolerate so they always go very slowly and keep checking.

    Like others have said, I found the side effects of the dose I could tolerate very manageable with medication and they lifted as soon as the drip was stopped each day. The only longer lasting side effect I found was that I was extra tired for several days afterwards, but that soon went away.

    Hope it goes well.

  • Listen to your body and take it at the highest dose that you can tolerate. Once the drip is removed any side effects soon disappear. I find that I am really tired after 6 hours, so go home and have a sleep for a couple of hours. I'm then back to normal.

    It's not a nice process (if like me you hate needles!) and the main issue is boredom! However it heals ulcers and the effects last, so it's worth doing.

You may also like...